~ Understanding Serotonin Syndrome

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Mrs. Dani
Veteran Member


Date Joined Jun 2009
Total Posts : 2787
   Posted 8/27/2010 9:37 AM (GMT -7)   
 
 1. What is Serotonin Syndrome?
 

Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body. It can occur when you increase the dose of such a drug or add a new drug to the ones you take already. Certain illicit drugs and dietary supplements also can cause serotonin syndrome.

 

  2. What medicines / suppliments can cause Serotonin Syndrome?

 

A number of over-the-counter and prescription drugs can lead to serotonin syndrome, especially antidepressants. Illicit drugs and dietary supplements also can cause the condition. These drugs and supplements include but aren't limited to:

  • Serotonin reuptake inhibitors (SSRIs), antidepressants such as citalopram (Celexa), fluoxetine (Prozac, Sarafem), fluvoxamine, paroxetine (Paxil) and sertraline (Zoloft)
  • Serotonin and norepinephrine reuptake inhibitors (SNRIs), antidepressants such as trazodone and venlafaxine (Effexor)
  • Bupropion, an antidepressant and tobacco-addiction medication (Wellbutrin, Zyban)
  • Monoamine oxidase inhibitors (MAOIs), antidepressants such as isocarboxazid (Marplan) and phenelzine (Nardil)
  • Anti-migraine medications such as almotriptan (Axert), naratriptan (Amerge), sumatriptan (Imitrex) and zolmitriptan (Zomig)
  • Pain medications such as fentanyl (Sublimaze), meperidine (Demerol), pentazocine, (Talwin) and tramadol (Ultram)
  • Lithium (Eskalith, Lithobid), a mood stabilizer
  • Illicit drugs, including LSD, Ecstasy, cocaine and amphetamines
  • Herbal supplements, including St. John's wort and ginseng
  • Over-the-counter cough and cold medications containing dextromethorphan (Robitussin DM, Sudal DM)
  • Anti-nausea medications such as granisetron (Kytril), metoclopramide (Reglan) and ondansetron (Zofran)
  • Linezolid (Zyvox), an antibiotic
  • Ritonavir (Norvir), an anti-retroviral medication used to treat HIV/AIDS

  3. What are the symptoms of Serotonin Syndrome?

Serotonin syndrome symptoms typically occur within several hours of taking a new drug or increasing the dose of a drug you're already taking. Signs and symptoms include:

  • Agitation or restlessness
  • Confusion
  • Rapid heart rate
  • Dilated pupils
  • Loss of muscle coordination or twitching muscles
  • Heavy sweating
  • Diarrhea
  • Headache
  • Shivering
  • Goose bumps

Severe serotonin syndrome can be life-threatening. Signs and symptoms include:

  • High fever
  • Seizures
  • Irregular heartbeat
  • Unconsciousness

Refrences and informative links

~~> http://www.mayoclinic.com/health/serotonin-syndrome/DS00860

~~> http://en.wikipedia.org/wiki/Serotonin_syndrome

~~> https://health.google.com/health/ref/Serotonin+syndrome


 
TWO roads diverged in a yellow wood
And sorry I could not travel both
And be one traveler, long I stood
 
Chronic Pain Moderator

Mrs. Dani
Veteran Member


Date Joined Jun 2009
Total Posts : 2787
   Posted 8/27/2010 4:26 PM (GMT -7)   
 
BUMP
 
TWO roads diverged in a yellow wood
And sorry I could not travel both
And be one traveler, long I stood
 
Chronic Pain Moderator

skeye
Veteran Member


Date Joined Mar 2008
Total Posts : 2976
   Posted 8/27/2010 6:19 PM (GMT -7)   
Thanks for posting this Dani. As CP patients, this is definitely something that we should all be aware of, as most of us are on multiple medications & so many of our medications have the potential to cause this syndrome.

hugs,
Skeye

Mrs. Dani
Veteran Member


Date Joined Jun 2009
Total Posts : 2787
   Posted 8/27/2010 6:47 PM (GMT -7)   
    
 
    Yes. I think the important thing to remember is that ALL medications have the potential to case adverse reactions of some kind.  It is up to the individual patient to talk with their doctor about their concerns. Serotonin Syndrome is a potential side effect of MANY medications, herbal alternatives and dietary supplements. There needs to be reasonable caution, as with all medications.
 
TWO roads diverged in a yellow wood
And sorry I could not travel both
And be one traveler, long I stood
 
Chronic Pain Moderator

Tirzah
Veteran Member


Date Joined Jul 2008
Total Posts : 2284
   Posted 8/27/2010 8:11 PM (GMT -7)   
Great post, Dani!

I'd like to add one more resource to address the frequency of Serotonin Syndrome (29 patients per million):

onlinelibrary.wiley.com/doi/10.1111/j.1526-4610.2010.01691.x/full

It also lists the diagnostic criteria for SS:

Sternbach Criteria for Serotonin Syndrome
Must meet all 4 criteria:
1. Recent addition or increase in a known serotonergic agent (SSRI, SNRI or triptan)
2. Absence of other possible causes (infection, substance abuse, withdrawal, etc)
3. No recent addition or increase of a antipsychotic medication
4. At least 3 of the following symptoms: Mental status changes (confusion, hypomania), agitation, involuntary muscle jerks, overactive reflexes, excessive sweating, shivering, tremor, diarrhea, incoordination, or fever

Mrs. Dani
Veteran Member


Date Joined Jun 2009
Total Posts : 2787
   Posted 8/28/2010 4:27 PM (GMT -7)   
 
    Yes. As with all medications and suppliments, there should always be caution. I currently take 3 medications that have the potential to cause Serotonin Syndrome. All it meant in my case was a few extra "check ups" and some "check in" phone calls for the first month(s).

     So many benefitial medicines have the "possibility" to cause an allergic / adverse reaction. We have to be communicate with our doctors and be aware of the potential warning signs.

*hugg*
  dani


TWO roads diverged in a yellow wood
And sorry I could not travel both
And be one traveler, long I stood

Chronic Pain Moderator
Mail

Tirzah
Veteran Member


Date Joined Jul 2008
Total Posts : 2284
   Posted 8/28/2010 7:40 PM (GMT -7)   
That's nice that your doctor was aware that SS existed.

When I got it from the Wellbutrin, the prescribing psychiatrist had never even seen a case of it in his long career heading a good-sized hospital and couldn't even recognize it when he saw it. The regular hospital didn't recognize it either. Finally my neuro, who had worked previously at Mayo, said he was pretty sure it was like the couple of SS cases he had seen come in while working there. They treated me & I quickly got better.

A big piece of it for me was that I was on a ridiculously high amount of Wellbutrin (which, like Nucynta, is an SNRI). I didn't get nearly so sick off the low-dose Nucynta. The best part of it all is that I shouldn't even have been given any SNRI's since the real prob was hypothyroidism -- gotta love these doctors. But all that said, now with these black box warnings I think they went from having even qualified doctors who were totally ignorant about SS, to now having everyone living in dire fear of getting SS in spite of the low probability of developing it and the fast, simple treatment (once they get an accurate diagnosis) if you do get it.

Such a tough balancing act. Makes me glad I don't work as a regulator. :)
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 11, 2016 1:15 AM (GMT -7)
There are a total of 2,736,238 posts in 301,363 threads.
View Active Threads


Who's Online
This forum has 151453 registered members. Please welcome our newest member, LvGuy1.
186 Guest(s), 1 Registered Member(s) are currently online.  Details
celebrate life


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer